Alert archive / Colorado / High Wind Watches in 2024

High Wind Watch 1, NWS Pueblo, CO

January 7, 20244 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Jan 7, 2024, 3:54 AM MST for 4 counties in Colorado. It took effect at Jan 8, 2024, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2024, 3:54 AM MST (10:54 UTC)
In effect from
Jan 8, 2024, 5:00 AM MST
Expired
Jan 7, 2024, 2:45 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Crowley County, CO, El Paso County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 17 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2024-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2024-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1526 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:19 PM MST, 5 hours 35 minutes earlier. Its key messages:

  • Increasing southwest flow aloft will bring snow, heavy at times, to the Continental Divide, especially the Southwest Mtns, later tonight through Sunday.
  • Storm system crossing the region through Monday will bring snow to much of the forecast area, with the highest amounts over the higher terrain and southern border.
  • Very strong northerly winds expected across the plains late Sunday night through Monday afternoon.
  • A string of upper disturbances to affect Colorado Wednesday afternoon through Friday, keeping wintry conditions in place.
Area forecast discussion, Jan 6, 10:19 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1019 PM MST Sat Jan 6 2024

.KEY MESSAGES...

- Increasing southwest flow aloft will bring snow, heavy at
  times, to the Continental Divide, especially the Southwest
  Mtns, later tonight through Sunday.

- Storm system crossing the region through Monday will bring
  snow to much of the forecast area, with the highest amounts
  over the higher terrain and southern border.

- Very strong northerly winds expected across the plains late
  Sunday night through Monday afternoon.

- A string of upper disturbances to affect Colorado Wednesday
  afternoon through Friday, keeping wintry conditions in place.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 325 PM MST Sat Jan 6 2024

Current water vapor imagery and upper air analysis indicates moderating
northwest flow aloft with transitory upper ridging across the Central
Rockies ahead of strong upper trough digging across the Pacific Northwest
Coast. Water vapor imagery is also indicating abundant Pacific moisture
streaming across the West Coast into the Intermountain West and Great
Basin attm. Clear skies over most of south central and southeast
Colorado early this afternoon indicates snow cover across much of the
area keeping temperatures on the cool side attm, mainly in the 30s
across the lower elevations, and generally in the teens and 20s across
the higher elevations, save single digits near the peaks with MYP and
CPW currently at 5F and 7F respectively.

Current models in good agreement with the Pac NW upper trough continuing
to dig across the West Coast tonight with southwest flow increasing
across the region through the day Sunday, as a strong jet core rounds
the base of a developing upper low across southern Great Basin. The strong
orographic flow, uvv and available moisture will allow for snow to develop
along and west of the ContDvd through the evening, with snow increasing in
coverage and intensity overnight and through the day Sunday. This is
especially true across the eastern San Juan Mtns, with snow, heavy at times,
and blowing snow expected to create dangerous travel conditions through the
day Sunday. With that said, the current Winter Storm Warning for zone 68
remains in effect from 11 PM tonight through early Monday morning with
10 to 20 inches of snow expected.

Increasing southwest flow aloft and induced lee troughing across the
Plains will keep breezy conditions over the near the higher terrain
tonight, with breezy gap flows developing across the southern I-25
Corridor through the overnight hours.  These breezy south to southwest
winds will continue through the day Sunday, helping to warm temperatures
to near seasonal levels across the lower elevations tomorrow, despite
mostly cloudy skies, as the Pacific moisture continues to stream across the
Rockies. Snow showers will continue to spread east across the high mountain
valleys into the southeastern Mtns through the day tomorrow, with snowfall
of 1 to 4 inches possible across the Central Mtns and the tops of the
Sangre de Cristo Mtns, and up to an inch possible across the high mountain
valleys.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 325 PM MST Sat Jan 6 2024

The first system to affect Colorado is currently moving onshore
across the Pacific NW, so there will certainly be some adjustments
over the next 12 hours as models ingest more data.

Sunday night through Monday...Models are in fairly good agreement on
the expected path of this incoming storm system. Sunday night the
upper low will drop south across the Great Basin as an open wave,
but then start to strengthen and close over the Four Corners.
Through the day on Monday the closed low will then push due east
across the northern half of NM. This trajectory will mean continuing
snow favoring the Continental Divide and higher terrain through
Sunday night, but the real focus will be along the southern border,
so more snow for the eastern San Juan Mts as well as the southern
Sangres. The focus then shifts east as the low moves east, with snow
then spreading across the plains Monday morning with prime areas for
snowfall accumulation again along the southern border. However, as
this system tightens up and pushes east, very strong northerly flow
on the backside of this system will begin affecting the eastern
plains starting late Sunday night and continuing Monday into the
afternoon. North winds of 25 to 45 mph, with gusts as high as 60
mph, will be possible across all of the eastern plains, and combined
with some snowfall will make for miserable and hazardous travel
conditions. The worst areas will be along the southern areas, so
added to the ongoing Winter Storm Watch because Raton Pass looks
like it will be exceptionally dangerous as does Baca County.
Temperatures will warm to the mid 20s to mid 30s for most locations,
but the strong winds will make it feel like the teens and 20s.

Stay tuned to this developing situation.

Tuesday...Brisk northwest flow will be in place across the region as
the strong upper low system continues moving east out of the area,
and another longwave trough moves across western Canada and the
Pacific NW. Colorado will be lie between these two features for much
of the day Tue, with only isolated snow showers possible over the
central mts. Winds will be on the downturn through the first half of
the day, but temps will remain cool with highs only forecast to
climb into the mid 20s to mid 30s for the high valleys, and 30s to
around 40F for the plains.

Wednesday...The first upper disturbance crosses the Great Basin Wed,
shifting the upper flow to a more westerly direction and helping to
warm at least the eastern plains slightly through the early part of
the day. However, snow chances will spread to all of the higher
terrain through the morning, with isolated to low end scattered pcpn
chances then pushing onto the lower elevations through the aftn and
eve. At this time, it only looks like the Continental Divide will
receive 2 to 4 inches of new snow through the day, along with much
lighter amounts for the remaining high terrain. Temps will only
warm into the 20s to around 30F for the high valleys, and mid 30s to
mid 40s for the plains.

Thursday and Friday...There is model disagreement through the end of
the forecast period on the strength and look of the next feature to
affect CO, but models do agree that winter weather will likely
remain in place to end the work week. The extended procedure
indicates higher pcpn chances on Thu with then isolated snow showers
lingering through Fri, but regardless of snow amounts it will be
cold. On Thu, plan on morning lows in most areas to be 5 below to 10
above, and highs only climbing into the 20s to lower 30s. Fri will
be even more frigid, with morning lows again 5 below to 10 above,
then highs never escaping the 20s. Moore

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1013 PM MST Sat Jan 6 2024

KALS...VFR conditions through Sunday mid morning with lots of
mid and high level clouds across the San Luis Valley. Snow looks
to remain well to the west given the flow aloft, however, a
couple of rogue showers may be possible Sunday afternoon and
evening. CIGS will lower to near 5 kft by Sunday afternoon.

KCOS and KPUB...VFR conditions with increasing mid and high
clouds across the terminals overnight into Sunday. CIGS will
lower to near 4 kft by late afternoon to early evening as a cold
front shifts winds from southerly to northerly by the evening.
Winds will increase with gusts 25 to 30 kts by late Sunday
evening.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 8 AM MST Monday for COZ068.
Winter Storm Watch from Sunday evening through Monday evening
for COZ074.
Winter Storm Watch from late Sunday night through Monday
evening for COZ088.
Winter Storm Watch from late Sunday night through late Monday
night for COZ094-099.

&&

SHORT TERM...WANKOWSKI
LONG TERM...MOORE
AVIATION...MOZLEY
Hazardous weather outlook, Jan 6, 5:54 AM MST, 22 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
554 AM MST Sat Jan 6 2024

COZ058>089-093>099-071300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
554 AM MST Sat Jan 6 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will return to the Continental Divide, especially the eastern
San Juan Mountains, very late tonight. Snow accumulations up to a
few inches, increasing southwest winds, along with travel impacts
will be possible by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will continue to increase on Sunday, initially over the
higher terrain, then spreading eastward and eventually over the
plains by later in the evening. Highest snowfall totals, with
possibly as much as 2 feet, is expected for the eastern San Juan
Mountains through Monday. Blizzard conditions will be possible
over the southeastern plains on Monday, with winds gusting as high
as 70 mph, especially over eastern Las Animas and Baca counties.
Temporary reduction in visibilities due to blowing snow may occur.
There could be significant snowfall during the morning commute on
Monday for portions of the southern I-25 corridor, which may
prove to be very impactful to travel for this area. As much as 6
inches of snow, or locally more, are possible over the entire
southeastern plains, and 8 to 9 inches on the Raton Mesa. Snow and
blowing snow will also be possible north of the US-50, although
lesser snow amounts of only 1 to 3 inches are expected. Wind chill
values could periodically drop below zero degrees at times for
portions of the plains on Monday. Snow will taper off overnight
on Monday into early morning hours on Tuesday.

Snow chances will begin to increase yet again, mainly over the
higher terrain, by later in the day on Wednesday. This snowfall
will spread into the plains on Thursday though Friday. A
reinforcement of colder temperatures is expected with this low
pressure system, from Thursday through Friday, with frigid
temperatures and dangerous wind chill values possible over the
plains Thursday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/STEWARD

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 4:10 AM MSTBlizzard WarningPUBBaca, Bent, Costilla, Huerfano, Kiowa, Las Animas and 2 more47 hr
Jan 7, 4:10 AM MSTWinter Storm WatchPUBBent, El Paso, Huerfano, Kiowa, Prowers11 hr
Jan 7, 4:10 AM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 8 more35 hr
Jan 7, 2:45 PM MSTHigh Wind WarningPUBCrowley, El Paso, Otero, Pueblo26 hr

Nearby

High Wind Watches in Colorado, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.